Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 14, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Dec 10, 2020, 9:06 AM PST for Los Angeles County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2020, 9:06 AM PST (17:06 UTC)
- Expired
- Dec 10, 2020, 2:09 PM PST
- In force
- 5 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WHUS46 KLOX 101706 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 906 AM PST Thu Dec 10 2020 CAZ034-035-101815- /O.EXP.KLOX.SU.Y.0019.000000T0000Z-201210T1700Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 906 AM PST Thu Dec 10 2020 ...HIGH SURF ADVISORY HAS EXPIRED... Local sets to 10 feet are still possible today. $$ CAZ040-041-087-102300- /O.EXP.KLOX.BH.S.0013.000000T0000Z-201210T1700Z/ /O.NEW.KLOX.BH.S.0014.201210T1706Z-201210T2300Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 906 AM PST Thu Dec 10 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...Dangerous rip currents and breaking waves 3 to 6 feet are expected due to elevated surf along exposed west facing beaches into this afternoon. * WHERE...Ventura County Coast, Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Sweet
1 follow-up statement
785 WHUS46 KLOX 102209 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 209 PM PST Thu Dec 10 2020 CAZ040-041-087-102315- /O.CAN.KLOX.BH.S.0014.000000T0000Z-201210T2300Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 209 PM PST Thu Dec 10 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... The elevated surf has come to an end. Coastal residents should be prepared for possible coastal flooding around the time of high tide for Monday and Tuesday. Exposed locations could see some inundation of water, but no damage is expected at this time. $$ Sweet
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 10, 8:50 AM PST, 16 minutes earlier.
Area forecast discussion, Dec 10, 8:50 AM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
850 AM PST Thu Dec 10 2020
.SYNOPSIS...10/308 AM.
Night through morning low clouds will return to the coasts and
valleys today and Friday with limited coastal clearing this
afternoon. It will be cooler each day today and Friday with
temperatures falling to below normal. Gusty northwest to north
winds are expected at times late tonight into next week. There
will be some warming this weekend then turn slightly cooler next
week.
&&
.SHORT TERM (TDY-SAT)...10/847 AM.
For the first time in many days a marine inversion has developed at
VBG was around 1300 ft deep at VBG, however there was still no well-
defined marine inversion at LAX. Extensive low clouds were over the
SBA County Central Coast into the Santa Ynez Vly, with less
extensive low clouds over the SLO County Central coast. Patchy dense
fog was also noted in the Santa Ynez Vly. S of Point Conception,
despite a good eddy developing, marine layer clouds were slower to
develop and remained disorganized early this morning. Some low
clouds did manage to push into parts of the L.A. County coast, lower
San Gabriel Vly, and SBA County S coast. The low clouds along the
central Coast should clear to or off the coast by late this morning.
S of Point Conception, the marine inversion is forecast to form and
deepen to over 2000 ft deep this afternoon with southerly flow into
L.A. County and SW flow into VTU County. Low level moisture is
forecast by the NAM to linger thru this afternoon along the coast
and into the vlys, with some stratocu probably developing or
lingering in these areas thru the afternoon for at least partly
cloudy skies. Elsewhere and otherwise, mostly sunny skies with a few
hi clouds at times can be expected today.
Temps today across the forecast area will be much cooler than recent
days, with most coast and vlys dropping to 2-5 deg below seasonal
norms, while interior areas still fall but remain several degrees
above normal. The warmest coast and vlys today should be in the 60s.
Pressure gradients will continue trending onshore thru this
afternoon, with LAX-DAG forecasted by the NAM to be around +5.5 mb
at 4 PM, which will be about 6.7 mb higher in 24-hours. These
strong onshore trends will help to bring gusty mainly sub-advisory
W winds to the Antelope Vly this afternoon, with increasing NW
winds across the mtns.
A broad NW flow aloft with H5 heights abound 567-569 dm will prevail
today across the forecast area. Upper level ridging will slowly
build into the area from the E Pac tonight through Sat, with H5
heights increasing to around 572-573 dm by Fri afternoon, and to 576-
577 dm by Sat afternoon. A broad NW flow aloft will persist thru the
period as well.
Marine layer clouds are forecast to affect many coastal areas and
some adjacent vlys tonight into Fri morning. The low clouds should
linger along parts of the VTU/L.A. County coastal areas and some
adjacent vlys Fri evening then increasing offshore flow should
largely push these low clouds off the coast later Fri night into Sat
morning. Otherwise, partly cloudy skies at times with some mid and
hi level clouds can be expected during the period.
Northerly pressure gradients should increase some tonight and
especially on Fri, then increase more substantially Fri night into
Sat. Offshore gradients to the E are also forecast to increase quite
a bit between Fri morning and Sat morning. These gradients will help
to drive gusty Advisory-level NW winds through the VTU/L.A. County
mtns especially over the I-5 corridor, and across the Antelope
Valley for tonight and Fri morning, where Wind Advisories are in
effect. Gusty N to NE winds will also affect the SBA County mtns and
S coast tonight, then likely increase to Advisory-level Fri night
into Sat morning as strong offshore gradients from LAX-BFL are
expected (e.g. NAM fcst -4.6 mb late Fri evening). Breezy to gusty
NE winds are also expected across portions of the Central Coast,
such as in the hills, Fri night into Sat.
Temps across the region should remain several degrees cooler than
normal for many areas on Fri, then warm back to near normal or
several degrees above normal on Sat thanks to offshore flow. Highs
across the coast and vlys should reach the upper 50s to lower 60s
on Fri, and in the 60s to low 70s on Sat.
.LONG TERM (SUN-WED)...10/308 AM.
The ridge will strengthen and persist into Sunday. Offshore flow
will increase from both the east and the north which will bring
some NE winds to the area. Right now it does not look like there
will be any upper level or thermal support which will keep the
gusts under advisory criteria. There will be a noticeable 4 to 8
degrees of warming. Max temps across the csts/vlys will be in the
upper 60s and 70s or 5 to 10 degrees above normal.
The ridge will quickly move to the SE and a trof runs in from the
northwest. It will be bring partly to mostly cloudy skies and
weakened offshore flow from the east turning onshore in the
afternoon. The lowering hgts and reversal form offshore to onshore
will bring 4 to 8 degrees of cooling to the area.
The trof passage will bring upper level support and cool air
advection to Srn CA Monday night. In addition building sfc high
pressure in the great basin will produce 5 to 7 MB of offshore
flow from the both the N and E setting the stage for another
advisory level Santa Ana wind event on Tuesday. The cool air will
cool the interior some and will prevent much warming across the
coasts and vlys.
There will be weaker offshore flow on Wednesday along with a
ridge. While there will be offshore winds in the morning they
should not reach advisory levels. With no cool air advection max
temps will warm 2 to 4 degrees across the area.
&&
.AVIATION...10/1132Z.
At 1055Z at KLAX, the marine layer was 600 ft deep. There was a
sfc based inversion with a top of 1600 ft and a temperature of
17C.
Low confidence in coastal TAFs. Sites that do not have cigs at 12Z
have a 20 percent chc of no low clouds. If low clouds are present
or do form...there is a 30 percent chc of limited or no afternoon
clearing with MVFR cigs). At sites with no afternoon clearing fcst
there is a 30 percent chc of SCT conds.
Moderate confidence in TAFs for KBUR and KVNY with a 20 percent
chc of LIFR cigs 15Z-18Z and again after 08Z.
Good confidence in KPRB, KPMD and KWJF TAFs.
KLAX...Low confidence in TAF. Cigs could arrive as late as 15Z.
There There is a 20 percent of no cigs. If cigs do form there is a
20 percent chc of 2SM OVC003 through 16Z. There is a 30 percent
chc of SCT conds 21Z-01Z. Good confidence that any east wind
component will be under 7 kt.
KBUR...Moderate confidence in TAF with a 20 percent chc of LIFR
cigs through 18Z and again after 08Z.
&&
.MARINE...10/348 AM.
For the Outer Waters...Confidence is moderate in the current SCA
as winds and seas have dropped slightly below SCA level seas,
however seas remain high around 9 feet and are forecast to build
through the day so will let the SCA ride. High confidence in NW
winds building above SCA levels by the afternoon hours, but
far western areas may reach SCA levels earlier. Good confidence
in SCA level winds lasting through Friday night, and there is a
chance they may continue through Saturday (especially south of
Point Conception). There is a 30% chance of gale force gusts
this afternoon and evening. There is a 40% chance that SCA level
winds will spread into the western portion of the Santa Barbara
Channel.
There is another northwest swell in the forecast, which would
bring larger seas to the outer waters of the Central Coast by
early next week. Will wait for further guidance to make any calls
regarding it.
For the Inner Waters...Moderate to high confidence in winds and
seas remaining below SCA levels for the next few days.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 AM PST this morning for
zones 34-35. (See LAXCFWLOX).
Beach Hazards Statement in effect until 9 AM PST this morning
for zones 40-41-87. (See LAXCFWLOX).
Wind Advisory in effect from midnight tonight to noon PST
Friday for zones 53-54-59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
AM PST Saturday for zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
Gusty northwest winds expected across southern Santa Barbara
County, the I5 corridor, and the Antelope Valley Saturday through
early next week.
&&
PUBLIC...Sirard/Rorke
AVIATION...Rorke
MARINE...Stewart/Phillips
SYNOPSIS...30
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 8:46 PM PST | Small Craft Advisory | LOX | 3 days | |
| Dec 9, 9:42 PM PST | Beach Hazards Statement | LOX | Los Angeles | 11 hr |
| Dec 9, 9:42 PM PST | High Surf Advisory | LOX | 11 hr | |
| Dec 10, 2:17 AM PST | Wind Advisory | LOX | 29 hr |
Nearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.